Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
. 2003 Feb;19(1):23-35.
doi: 10.1089/108076803762718088.

Conjunctival Hyperemia and the Use of Topical Prostaglandins in Glaucoma and Ocular Hypertension

Affiliations
Review

Conjunctival Hyperemia and the Use of Topical Prostaglandins in Glaucoma and Ocular Hypertension

Robert M Feldman. J Ocul Pharmacol Ther. .

Abstract

The prostaglandin derivatives are thought to lower intraocular pressure (IOP) primarily by increasing uveoscleral outflow. The ocular side effect, hyperemia, appears to occur via a secondary, unrelated mechanism. Variations in the IOP-lowering effect and incidence of hyperemia associated with these drugs are a function of their different chemical structures. Among the currently approved prostaglandin derivatives, hyperemia occurs in as many as 50% of patients treated with travoprost and as few as 5% of patients treated with latanoprost. The side effect of hyperemia may be of concern to the ophthalmologist for at least 2 reasons: hyperemia may compromise the outcome of filtration surgery, and it may represent a cosmetic problem to the patient thereby leading to non-compliance. The extent to which hyperemia may contribute to patient noncompliance and the effect of administration of the prostaglandin derivatives on outcome of filtration surgery remain to be determined. Until more definitive data are available, when selecting a prostaglandin analogue for ocular hypotensive therapy, it seems prudent to choose an agent with a low incidence of hyperemia.

Similar articles

See all similar articles

Cited by 15 articles

See all "Cited by" articles

MeSH terms

LinkOut - more resources

Feedback